Johns Hopkins Health Alerts:
The Connection Between Sedatives and
Fractures in Elderly Patients
All drugs have potential side effects. Indeed, at some point you've probably squinted down the laundry list of possible side effects on the package insert of your medications. Common drug-related side effects include blurred vision, drowsiness, dizziness, dry mouth, heart palpitations, erectile dysfunction, memory impairment, and nervousness. Fortunately, many of these drug side effects occur in only small numbers of people.
Now researchers have called into question the connection between sedatives which can cause dizziness and the potential for falls in elderly patients. They point out that well-meant policies discouraging sedative use in older people to prevent falls and fractures may not be necessary.
Starting in 1989, New York State required doctors to fill out prescriptions in triplicate for benzodiazepines, the most widely used class of sedatives. Twenty-one months later, use of these drugs plummeted by more than half. However, the number of hip fractures did not fall accordingly.
Benzodiazepines can make elderly people unsteady on their feet, potentially increasing the risk of falls and hip fractures. Policy makers hoped that restricting access to these drugs might help prevent these fractures. In fact, since January 2006, benzodiazepines have been excluded from coverage under the Medicare drug benefit.
But this study, which was reported in the Annals of Internal Medicine (Volume 146, page 96), did not confirm the alleged link between hip fractures and benzodiazepines. Thus, Medicare beneficiaries may not receive a class of drugs that might, in appropriate situations, benefit them. Commonly prescribed benzodiazepines include Xanax (alprazolam), Librium (chlordiazepoxide), Valium (diazepam), and Ativan (lorazepam).